Fall risk, vestibular schwannoma, and anticoagulation therapy

Janet Shelfer, David Zapala, Larry Lundy

Research output: Contribution to journalArticle

10 Scopus citations

Abstract

Elderly patients with balance problems are at high risk for falls. When these same patients are also on anticoagulants, the consequences of a fall can be serious. Anticoagulant therapy increases the risk of cerebral hemorrhage. Even mild head trauma can cause a fatal cerebral hemorrhage when anticoagulants are used. However, this risk needs to be weighed against the possibility of spontaneous stroke. The decision to choose anticoagulant therapy can become even more complicated if the patient has an increased risk of failing. A case is presented of an 87-year-old female with balance problems, in part from a small unilateral vestibular schwannoma. She was also receiving Coumadin anticoagulant therapy. When she began to fall, a decision had to be made about the relative risks and benefits of Coumadin therapy. The risk/ benefit calculation could change, however, depending on whether her fall risk could be improved. This article presents the diagnostic test results and medical opinions surrounding this case. The importance of assessing patients' overall situation is stressed in planning rehabilitation.

Original languageEnglish (US)
Pages (from-to)237-245
Number of pages9
JournalJournal of the American Academy of Audiology
Volume19
Issue number3
DOIs
StatePublished - Mar 1 2008

Keywords

  • Atrial fibrillation
  • Coumadin (brand name of generic warfarin)
  • Fall risk
  • Intracanalicular mass
  • Vestibular evoked myogenic potential
  • Vestibular schwannoma

ASJC Scopus subject areas

  • Speech and Hearing

Fingerprint Dive into the research topics of 'Fall risk, vestibular schwannoma, and anticoagulation therapy'. Together they form a unique fingerprint.

  • Cite this